MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: device lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that surgeon went to core left ventricle, and the coring knife did not make a complete cut despite counter tension with foley balloon.The surgeon questioned whether they were handed the dull side.It noted by an oversevere of the coring that it was the sharp side towards apex of left ventricle.The surgeon completed the core with #11 blade.The surgeon wanted the coring knife evaluated.The coring knife was in the implant kit.There was no harm caused to the patient, nor delay in surgery.Per the surgeon, it never felt normal.The knife never felt like it was cutting.The ventricle was not thick, no muscle involvement which was confirmed on echocardiogram by the surgeon.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the evaluation of the returned coring knife did not reveal an issue that would have contributed to the reported event.The coring knife was returned without the handle or end caps.The knife showed witness marks from the manufacturing process around the sharpened end but no evidence of damage was noted.Visual inspection of the knife under a microscope did not reveal any areas of damage or defect to the blade edge.The coring knife passed cut testing and felt comparable to the same cut test performed with a test knife.Review of the coring knife manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.Coring knife s/n (b)(6) passed all testing and inspection.The cause of the reported event could not be determined.The relevant sections of the device history records were reviewed and showed no deviations from mfg or qa specifications.The receiving inspection information (batch # 10276665) indicated that coring knife s/n (b)(6) was part of a batch of reworked knives.The knife passed all functional tests and inspections.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) lists the apical coring knife as an optional component for device implantation in the introduction section.The surgical procedures section provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20048470
Report Number2916596-2024-05386
Device Sequence Number15437348
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(11)240501
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2024
Supplement Date Received by Manufacturer01/23/2025
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date01/24/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexFemale
Patient Weight69 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American